Texas, 2002

Hail in Texas, May 24, 2002

May 24, 2002 · NWS LUB · 18 events in 5 counties and zones

18 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$470,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 10:50 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 24, 10:50 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CDT FRI MAY 24 2002

SURFACE ANALYSIS AT 16Z REVEALS COLD FRONT LOCATED FROM SOUTH OF
GAGE TO NEAR AMARILLO TO TUCUMCARI. FRONT SHOULD MOVE VERY LITTLE
THIS AFTERNOON DUE TO DEVELOPMENT OF SFC LOW NORTH OF LUBBOCK. TROF
AXIS WAS BISECTING CWFA...LOCATED FROM THE SOUTHEAST TX PANHANDLE
INTO THE PERMIAN BASIN...WHILE THE DRYLINE WAS LOCATED JUST EAST OF
THE TX/NM BORDER. WILL UPDATE ZONES TO REFLECT A VARIETY OF WIND
DIRECTIONS OCCURRING ACROSS THE CWFA DUE TO TROF AND SFC LOW.

VERY FAVORABLE CONDITIONS SETTING UP FOR SEVERE WEATHER LATER THIS
AFTERNOON AND EVENING...MAINLY OVER EASTERN SECTIONS OF THE AREA.
DRYLINE EXPECTED TO MIX NEAR I-27 CORRIDOR THIS AFTERNOON WITH
MAXIMUM CONVERGENCE TO OCCUR NEAR DRYLINE/TROF/FRONT INTERSECTION
BETWEEN TULIA AND CHILDRESS. SEE LATEST SWODY1 FROM SPC FOR DETAILS.

.LUB...NONE.

SGE

In the hours before

Special weather statement, May 24, 11:05 AM CST, 3 hours 17 minutes before
TXZ021>044-241930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1205 PM CDT FRI MAY 24 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN PANHANDLE AND THE LOW ROLLING PLAINS. THIS AREA
IS NEAR AND EAST OF A BRICE TO MATADOR TO ASPERMONT LINE.

THERE IS A SLIGHT RISK A SEVERE THUNDERSTORMS ACROSS THE CENTRAL
SOUTH PLAINS AND PORTIONS OF THE SOUTHERN PANHANDLE. THIS AREA IS
NEAR AND EAST OF A DIMMITT TO TAHOKA LINE.

LATE THIS MORNING A COLD FRONT WAS LOCATED ACROSS THE TEXAS
PANHANDLE NEAR A LINE FROM TUCUMCARI NEW MEXICO TO AMARILLO TO GAGE
OKLAHOMA. A TROUGH OF LOW PRESSURE WAS LOCATED FROM NEAR A QUITAQUE
TO TAHOKA LINE. THIS TROUGH WILL LIKELY BECOME THE EASTERN EXTENT OF
THE DRYLINE LATER THIS AFTERNOON. IN ADDITION...A LOW PRESSURE CENTER
IS EXPECTED TO STRENGTHEN SOMEWHERE BETWEEN LUBBOCK AND CHILDRESS
THIS AFTERNOON...STALLING THE PROGRESS OF THE FRONT AND KEEPING A
GOOD AMOUNT OF MOISTURE ACROSS THE LOW ROLLING PLAINS. FINALLY...A
STRONG UPPER LEVEL STORM SYSTEM MOVING ACROSS THE ROCKIES INTO THE
CENTRAL PLAINS WILL ENHANCE THE POSSIBILITY OF THUNDERSTORM
DEVELOPMENT.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE SOUTHEASTERN
PANHANDLE WHERE THE CONVERGENCE OF LOW LEVEL WINDS AND THE AMOUNT OF
LOW LEVEL MOISTURE WILL BE MAXIMIZED. ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE. EAST OF
THE DRYLINE...LOW LEVEL WINDS ARE EXPECTED TO REMAIN SOUTHEAST TO
SOUTH WHILE ATMOSPHERIC INSTABILITY WILL BE VERY HIGH. THESE FACTORS
WILL CONTRIBUTE TO THE LIKELIHOOD OF SEVERE WEATHER...INCLUDING LARGE
HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES.

FURTHER WEST...ENOUGH MOISTURE AND INSTABILITY MAY BE PRESENT ALONG
OR BEHIND THE SOUTHWARD MOVING COLD FRONT LATER THIS EVENING FOR
THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN SOUTH PLAINS OR
SOUTHERN PANHANDLE. IF STORMS FORM IN THIS AREA...THEY ALSO WILL
HAVE SOME POTENTIAL FOR PRODUCING LARGE HAIL AND DAMAGING WINDS.
THESE THUNDERSTORMS WOULD MOVE SOUTH WITH THE FRONT EXPANDING THE
SEVERE POTENTIAL SOUTHWARD INTO THE SOUTH CENTRAL SOUTH PLAINS.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
Special weather statement, May 24, 1:49 PM CST, 33 minutes before
TXZ025-026-031-032-037-038-043-044-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
249 PM CDT FRI MAY 24 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH WHICH WILL BE
IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES...

CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...MOTLEY AND
STONEWALL.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...LOCAL
TELEVISION...OR RADIO FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Altus AFB radar (KFDR), 112 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Childress

When
May 24, 2:22 PM CST to 2:25 PM CST
Where
Childress County, Childress
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
34.417, -100.200

Hail, Childress

When
May 24, 2:29 PM CST
Where
Childress County, Childress
Measured
1.75 in hail
Property damage
$100,000
Reported by
STORM CHASER
Coordinates
34.417, -100.200

A storm chaser reported golfball size hail.

Hail, Childress

When
May 24, 3:02 PM CST
Where
Childress County, Childress
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

Hail, Dickens

When
May 24, 3:13 PM CST
Where
Dickens County, 6 mi NE of Dickens
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.683, -100.767

Hail, Dickens

When
May 24, 3:34 PM CST
Where
Dickens County, 13 mi NE of Dickens
Measured
1.25 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -100.667

Hail, Childress

When
May 24, 3:51 PM CST
Where
Childress County, 8 mi SE of Childress
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.333, -100.100

Hail, Cottle

When
May 24, 3:58 PM CST
Where
Cottle County, 15 mi N of Paducah
Measured
1 in hail
Crop damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.233, -100.300

Hail, Childress

When
May 24, 4:06 PM CST
Where
Childress County, Childress
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

Hail, Dickens

When
May 24, 4:09 PM CST
Where
Dickens County, 10 mi E of Dickens
Measured
1 in hail
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
33.617, -100.667

Hail, Dickens

When
May 24, 4:13 PM CST
Where
Dickens County, 15 mi E of Dickens
Measured
1.75 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.567

The Dickens County Sheriff's Office reported golfball size hail.

Hail, King

When
May 24, 4:25 PM CST
Where
King County, 10 mi W of Guthrie
Measured
1.75 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.500

Law enforcement officials reported golfball size hail on Highway 82.

Hail, Childress

When
May 24, 4:25 PM CST
Where
Childress County, Childress
Measured
1.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

The Childress PD reported quarter to golfball size hail.

Hail, King

When
May 24, 4:55 PM CST
Where
King County, Guthrie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -100.333

Hail, Stonewall

When
May 24, 4:57 PM CST
Where
Stonewall County, 15 mi N of Aspermont
Measured
1.75 in hail
Crop damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -100.233

The Stonewall County Sheriff's Office reported golfball size hail.

Hail, Cottle

When
May 24, 6:00 PM CST
Where
Cottle County, 4 mi NE of Paducah
Measured
1 in hail
Crop damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.050, -100.250

Hail, Cottle

When
May 24, 6:02 PM CST
Where
Cottle County, 5 mi SE of Swearingen
Measured
2 in hail
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
34.100, -100.083

Storm spotters reported hail larger than golfball size.

Hail, Cottle

When
May 24, 9:29 PM CST
Where
Cottle County, 6 mi NE of Paducah
Measured
1.75 in hail
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.083, -100.233

Storm spotters affiliated with the Paducah FD reported golfball size hail.

Hail, Cottle

When
May 24, 9:31 PM CST
Where
Cottle County, 7 mi NE of Paducah
Measured
1 in hail
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.083, -100.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296704, 5296705, 5296706, 5296707, 5296710, 5296708, 5296712, 5296709, 5296714, 5296713, 5296711, 5296715, 5296717, 5296716, 5296718, 5296719, 5296720, 5296721.